Utah, 2018

Winter Weather in Utah, December 25 to 26, 2018

December 25 to 26, 2018 · NWS GJT · 1 event in 1 county or zone

A closed low that slid through the Four Corners region produced snow showers for the higher elevations of southeastern Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low that slid through the Four Corners region produced snow showers for the higher elevations of southeastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 25, 4:28 PM MST, 32 minutes earlier.

Area forecast discussion, Dec 25, 4:28 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
428 PM MST Tue Dec 25 2018

.SHORT TERM...(Tonight through Wednesday night)
Issued at 147 PM MST Tue Dec 25 2018

Warm advection ahead of an approaching storm pushed temperatures
well into the 40s at lower elevations across southeast Utah, and
western and southern Colorado this afternoon, making for a warmer
start to the next precipitation event. The band of best snowfall
appears to be setting up in satellite images over west-central
Arizona. It still has a lot of strengthening and filling in to do
before it resembles what appears in the model solutions later
tonight. This north to south band should set up over eastern Utah
between about 9 pm and midnight and move very slowly east
overnight. This easterly movement is slowed by the strengthening
of the southern component of the split flow over southeast Arizona
late tonight. The southern trough component is projected to close
off and develop enough circulation to prevent that precipitation
band from moving much into Colorado late tonight and Wednesday
morning. It also cuts off some of the warm advection and upper
dynamics supporting the precipitation band, so believe this band
will lose strengthen quickly as it moves east across CO Wednesday
morning. Overall, precipitation coverage over southwest CO was
increased a bit tonight and early Wed. morning, and snow amounts
were slightly increased but not nearly as much as would have
happened if the precipitation band held together as it moved east.

Wed. and Wed. night the southern trough component in the split
trough takes much of the energy of the system south of CO with
ambiguous flow over the area beneath the col between the northern
trough and the southern closed low. Eventually the winds at
mountaintop level shift to the northeast and north as the closed
low moves to the panhandles Wed. afternoon, which is not a good
orographic direction for areas south of Red Mountain pass and
areas in southern zone 12 that favor southwest flow. This shift
will bring snowfall to other aspects through the day to even the
distribution a bit. So, even though precipitation will move across
the area, amounts should remain about as has been forecast, with
enough snow for advisories in the south-central mountains and
plateaus, and a winter storm warning over the San Juan mountains.
The one change made in the hazard grids was to add a Winter Storm
Warning above 8500 feet in the La Sal and Abajo mountains of
southeast UT, while keeping the Winter Weather Advisory below 8500
feet. The snow band should park over this area tonight and early
tomorrow morning producing significant accumulations.

.LONG TERM...(Thursday through Tuesday)
Issued at 147 PM MST Tue Dec 25 2018

Thursday appears to be an in-between day as the Wednesday storm
moves to the plains states and the next trough drops south through
the northern Rockies. This trough begins to impact NW UT Thu.
morning and then affects eastern UT late Thu. afternoon and
evening. A strong jet rounding the bottom of the trough over
southern AZ and NM will keep the best supporting dynamics over
those two states through Fri. Precipitation will spread over
eastern UT and western CO Thu. and Fri. with some overrunning of
cold air trapped in valleys possible, but at this time only a
period of light to moderate snow appears probable, focusing on
western CO and less so over eastern UT.

The precipitation should pull out of the area Saturday morning
with strong high pressure building over the Great Basin and a deep
closed low retrograding to southern AZ by early Sunday morning.
The Monday through Tuesday forecast is complicated by significant
models differences. The GFS shows a series of shortwave troughs
moving through from the NW while the ECMWF has mainly dry NW flow
and only hints at the embedded troughs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 410 PM MST Tue Dec 25 2018

Unstable conditions have lead to thickening convective clouds this
evening which could bring ILS cigs to some areas but confidence is
low. Snow and lowering cigs will become widespread through the
evening and overnight hours and many of the TAF sites should be
impacted. A band or several bands of snow and valley rain and snow
mix is possible between the 03-12z. Brief periods of IFR/MVFR
conditions will be possible within these bands. During the day
tomorrow the cold front passes through so orographic snow showers
and clouds persist especially for the mountain sites through the
taf period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to 9 PM MST
     Wednesday for COZ009-017.

     Winter Storm Warning until 9 PM MST Wednesday for COZ018-019.

UT...Winter Weather Advisory from 9 PM this evening to 9 PM MST
     Wednesday for UTZ028.

     Winter Storm Warning from 9 PM this evening to 9 PM MST
     Wednesday for UTZ028.

&&

SHORT TERM...CC
LONG TERM...CC
AVIATION...KJS
Hazardous weather outlook, Dec 25, 5:15 AM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
515 AM MST Tue Dec 25 2018

COZ001>014-017>023-UTZ022>025-027>029-261215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
515 AM MST Tue Dec 25 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will develop over the mountains during the day, though
accumulations will be light and localized. However, snow will
increase in coverage and intensity across the mountains tonight
with accumulations of 4 to 8 inches expected over the western San
Juans and from 3 to 7 inches across the La Sal and Abajo Mountains
and the Uncompahgre Plateau and Grand Mesa.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday: The Christmas Day/night storm is expected to pass south
of the Four Corners region during this period. Heavy snowfall over
the San Juan is expected to continue and a Winter Storm Warning
has been issued for that region. Amounts will range from 10 to 18
inches with locally higher amounts above the timberline. Lighter
snowfall is expected across the rest of the mountains of eastern
Utah and western Colorado, and possibly some valleys.

Thursday and Friday: Another storm is expected to impact the
region at the end of the week. This system is likely to focus
additional accumulating snowfall to southern areas.

Saturday and Sunday: Showers diminish early Saturday, then mainly
dry weather is expected for the remainder of the weekend.

Monday: A cold system could impact the area early next week,
though model solutions are far from consistent and confidence is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 25, 11:02 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1102 AM MST TUE DEC 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             GLENWOOD SPGS 5SE       39.51N 107.24W
12/24/2018  M6.0 INCH        GARFIELD           CO   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MMS
Local storm report, Dec 25, 12:00 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MST TUE DEC 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             AVON 2NNW               39.66N 106.54W
12/25/2018  M1.3 INCH        EAGLE              CO   PUBLIC

            WATER EQUIVALENT: 0.10 INCH.

&&

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
December 25, 5:00 PM MST to December 26, 12:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 3 to 7 inches of snow fell across the area. Law enforcement reported Utah State Route 191 snowpacked and icy. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow which also resulted in heightened avalanche concerns.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791018.